Last week in the pharmacy we received an electronic refill authorization for regular and nph insulin.
The patient had been using the two insulins together for about two years and seemed to be in relatively good control. The refills had the sig code “uad”. Usually we would ask for more specific directions, however, since we had been filling her prescription for the past year we decided that the patient knew how to dose the insulin correctly. We got a call four days after she picked up the prescription. The patient was complaining that she was having unexplained lows at bedtime and highs during the day and in the morning. We asked her the normal questions about food activity and how she was drawing the insulin up in the syringe and injecting the dose, and nothing seemed to have changed.
Our intern suggested that the patient might have let the insulin get too warm or too cold, freezing it in the refrigerator, so we asked her to bring the bottles in to let us see them.
When she brought them in everything seemed okay until our intern noticed that the bottles were switched in the boxes. When we questioned the patient she told us that it was easier for her to hold onto the bottles for dosing if she left them in the box and she did not notice that she had switched them when she had taken them out to pop off the safety tops.
We had her place the bottles in the correct box and advised her to check to make sure they were always in the proper box.
The patient has not had any problems with these medications since.
Kaz G. Pharmacist
Listen, Look, and Act. When your patients tell you “things are not the same,” listen to them. Think about the prescribed med, and the possibility of error, either on the pharmacy side such as filling the prescription incorrectly, or the patient side, as in this case, administration of the med. Rather than just keep it as a phone call or email, act by asking your patient to come in for a “show and tell.” When you have this time with your patients, always take the opportunity to learn and teach more. Watch your patient’s technique of drawing up the insulin and injecting. Perhaps a patient with dexterity problems can’t perform these tasks, or does it with much difficulty. Perhaps there’s a newer tool or a tip you can offer your patients. And, once again, whenever you are teaching about insulin administration, don’t forget to add safe sharps disposal. Hmmm, this process can’t help but make one think how mail order pharmacies might help in such cases. JP
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a gift card worth $25.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this gift card promotion.